?

Log in

No account? Create an account
 
 
David D. Levine
09 October 2015 @ 10:05 pm
September was mostly about recovering from what happened in August.

As you may recall, in August Kate was diagnosed with steroid-induced diabetes, spent four days in the hospital because of it, and was prescribed insulin to deal with it. Then, while I was at Worldcon, she had a pretty nasty fall on the sidewalk by the library.

In September she wound up having a root canal on one of the teeth that was damaged in the fall. The anesthesia for that was pretty traumatic, but once that was done the root canal itself was no problem at all. After the fall she also noticed a weird "thing in her nose" -- neither the oncologist nor our GP knew what it was, but we got a referral to an Ear, Nose, and Throat specialist (the only doctor I have ever actually seen use one of those round mirrors on a headband that doctors always have in cartoons) who said it was a deviated septum, basically a "buckle" in the cartilage of her nose. This is annoying but not a serious problem; it can be corrected but would require surgery, general anesthesia, and a night in the hospital so we are leaving it alone for now. Apart from those issues, and some remaining bruising, she's completely recovered from the fall.

However, in addition to that fall she's had several others -- none resulting in injury, but still very disquieting -- and so, on the stern advice of our naturopath, she's started using a walker. Not one of those ugly gray ones with the tennis balls, though; this one is shiny and purple and has four wheels. With the walker her balance, range, and speed are greatly improved.

We also looked into using a drug called Avastin to address the radiation necrosis that's visible on Kate's MRI scans (and which contributes to the swelling that requires the steroids that cause the diabetes which requires the insulin that lives in the house that Jack built). It turns out that, although most people have no problems with this drug, a few patients have what the oncologist called "catastrophic" (i.e. life-threatening) side effects. We decided to pass on this drug unless the necrosis gets worse or the cancer recurs.

Kate's energy and initiative have improved considerably as we get away from the last round of chemo (July), and the tremor and foot drag have also gotten better. She is doing her own blood sugar tests and insulin injections, and her glucose levels seem to be well under control. She does still have some aphasia and short-term memory issues, but all in all things are not bad right now.

As for me, I'm... well, I haven't been coping as well as I would like. I've started taking an antidepressant called Celexa, which should help, but it will take a few weeks to have its full effect. It also helps that the release date, publicity quotes, and gorgeous cover for my novel have been revealed. You can see them at http://www.daviddlevine.com/arabella (click on the cover thumbnail there for a bigger version).

Thanks to Ann, Mark, John, Dave & Merilee, Ruth, Shannon, Arashi, Michelle, Melissa, Paul, Sara, Cynthia, Bill & Lynn, Teresa, Ulrika, Nancy, Sam, Mara, Melissa, and everyone else who came for a visit, brought food, did dishes, or otherwise helped out. You are keeping us sane, to the extent possible under the circumstances, and it is greatly appreciated.